Georgia, 2019

Hail and Damaging Winds in Georgia, June 23, 2019

June 23, 2019 · NWS FFC · 20 events in 15 counties and zones

A persistent northwest flow upper-level pattern, along with a stationary front across the region, resulted in widespread thunderstorms across north and central Georgia with numerous reports of damaging thunderstorm wind gusts and isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent northwest flow upper-level pattern, along with a stationary front across the region, resulted in widespread thunderstorms across north and central Georgia with numerous reports of damaging thunderstorm wind gusts and isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 23, 9:56 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 9:56 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1056 AM EDT Sun Jun 23 2019

.UPDATE...

Forecast remains mainly on track at this time, with only a few
minor tweaks based on the latest observations. Keeping an eye on
showers across the far northern tier of the forecast area, but
they do not appear to be particularly heavy or producing thunder
at this time. Still anticipating an increase in thunderstorm
coverage beginning this afternoon as diurnal heating appears to be
the main driver of convection today.

King

&&

.PREV DISCUSSION... /Issued 735 AM EDT Sun Jun 23 2019/

..12Z Aviation Forecast Discussion...

SHORT TERM /Today through Monday/...
Upper ridge axis is finally expected to start translating east
across the region today/tonight shifting the primary zone for more
organized convective complexes riding down through the northwest
flow out of the forecast area. Mid-level lapse rates also moderating
a bit, but still somewhat steep today. Decent coverage of convection
expected again across the area by this afternoon. A few isolated
strong to severe thunderstorms likely again today across the
forecast area. Will see a decrease in convective coverage through
the overnight period as diurnal heating will be the primary driving
factor today. Weak frontal boundary sinks into the state Monday as
the upper ridge axis slips east of the area and the region is
brushed by the tail-end of short wave sweeping through the Ohio
Valley/Great Lakes. Further moderation of the mid-level lapse rates
Monday will lessen the chances for severe thunderstorms, but a few
strong to marginally severe storms cannot be ruled out.

20

LONG TERM /Monday Night through Saturday/...
Unsettled weather anticipated for the extended portion of the
forecast.

A somewhat unusual pattern to set up for the work week. Nearly zonal
flow aloft on top of a ridge is expected for the first part of the
week. The pattern will shift for the latter part of the week as an
upper low meanders over the central Gulf States. The low begins to
retrograde by the end of the week/early part of the weekend. The mid
levels will remain active with several shortwaves moving east in the
flow through the entire period.

A weak surface boundary will move through on Tuesday, and become
stationary across southern GA for much of the work week. The
boundary becomes weak and diffuse by Wednesday/early Thursday, but
still should provide focus for any precip.

NListemaa

AVIATION...
12Z Update...

VFR conditions should predominate across the forecast area through
the majority of this forecast period outside of convection. Will see
local areas of MVFR or lower visibilities and possibly ceilings 12Z
through 14Z, but no impacts expected at any TAF sites at this time.
Winds will be light, 5kt or less, and somewhat variable in direction
through 14Z, increasing to 5-10kt from the southwest to northwest by
14Z-16Z. Scattered coverage of showers and thunderstorms begins
developing across the forecast area by 16Z-18Z, with best coverage
between 19Z and 00Z.

//ATL Confidence...12Z Update...

High confidence in general, but medium confidence concerning timing,
duration and coverage of scattered convection.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  71  92  72 /  50  30  30  20
Atlanta         91  72  90  73 /  40  30  40  20
Blairsville     85  67  85  65 /  50  30  50  40
Cartersville    91  71  89  70 /  40  30  50  30
Columbus        94  73  94  74 /  30  20  20  10
Gainesville     89  71  89  71 /  50  30  40  20
Macon           94  72  95  73 /  40  30  20  10
Rome            91  72  89  70 /  40  30  50  30
Peachtree City  91  71  91  71 /  40  30  30  20
Vidalia         94  73  96  76 /  50  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....NListemaa
AVIATION...20
Hazardous weather outlook, Jun 23, 10:57 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1157 AM EDT Sun Jun 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1157 AM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected today, mainly
during the afternoon and evening. A few storms could be strong
to severe with the main threats of damaging wind gusts, locally
heavy rainfall and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are expected across the area
Monday through Saturday, primarily in the afternoon and evening
hours. An isolated severe thunderstorm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 23, 10:29 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1129 AM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     1 WSW ROCKY FACE        34.80N  85.03W
06/22/2019                   WHITFIELD          GA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN AREA.

&&

EVENT NUMBER FFC1900439

KMM
Local storm report, Jun 23, 10:30 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 E DALTON              34.77N  84.96W
06/22/2019                   WHITFIELD          GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN EASTERN PART OF DOWNTOWN DALTON.

&&

EVENT NUMBER FFC1900440

BAKER
Local storm report, Jun 23, 10:36 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1136 AM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     4 NNE DALTON            34.82N  84.95W
06/22/2019                   WHITFIELD          GA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN AREA.

&&

EVENT NUMBER FFC1900441

KMM
Local storm report, Jun 23, 10:41 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     2 SSE VARNELL           34.88N  84.97W
06/22/2019                   WHITFIELD          GA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN AREA.

&&

EVENT NUMBER FFC1900442

KMM
Special weather statement, Jun 23, 11:35 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1235 PM EDT Sun Jun 23 2019

GAZ053-231700-
Coweta GA-
1235 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR COWETA COUNTY UNTIL 100 PM EDT...

At 1235 PM EDT...a strong thunderstorm was over East Newnan, or over
Newnan...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Peachtree City, Senoia, Grantville, Moreland, Sharpsburg,
Turin, East Newnan and Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8463 3340 8461 3338 8459 3336 8458
      3335 8458 3331 8454 3323 8458 3325 8490
      3339 8491
TIME...MOT...LOC 1635Z 267DEG 14KT 3333 8482

HAIL...0.25IN
WIND...40MPH
Local storm report, Jun 23, 11:48 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 NNW THOMASTON         32.91N  84.33W
06/22/2019                   UPSON              GA   SOCIAL MEDIA

            TREE BLOCKING A PORTION OF R STREET NW IN THOMASTON.

&&

EVENT NUMBER FFC1900443

KMM

The radar

The Atlanta radar (KFFC), 4 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Coweta

When
June 23, 12:19 PM EST to 12:29 PM EST
Where
Coweta County, 3.53 mi NNE of Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.366, -84.603

The public reported a roof blown off of a barn in the 900 block of Christopher Road.

Thunderstorm Wind, Pike

When
June 23, 1:18 PM EST to 1:28 PM EST
Where
Pike County, 3.77 mi N of Weaver
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.154, -84.298

The Pike County Emergency Manager reported trees blown down near the intersection of Caldwell Road and Quail Drive.

Hail, Monroe

When
June 23, 1:37 PM EST to 1:45 PM EST
Where
Monroe County, 0.93 mi WSW of Culloden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.864, -84.094

The Monroe County Emergency Manager reported quarter size hail in Culloden.

Thunderstorm Wind, Fulton

When
June 23, 2:00 PM EST to 2:10 PM EST
Where
Fulton County, 1.36 mi NE of Atlanta
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.783, -84.382

The local broadcast media reported a tree blown down in midtown near the intersection of Juniper Street NE and 11th Street NE.

Thunderstorm Wind, Gwinnett

When
June 23, 2:04 PM EST to 2:14 PM EST
Where
Gwinnett County, 2.09 mi NNW of Grayson
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.907, -83.967

The Gwinnett County Emergency Manager reported a large tree blown down near the intersection of Hillside Drive SW and Grayson Highway SW.

Hail, Monroe

When
June 23, 2:05 PM EST to 2:12 PM EST
Where
Monroe County, Bolingbroke
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.950, -83.800

The Monroe County Emergency Manager reported quarter size hail in Bolingbroke.

Thunderstorm Wind, Coweta

When
June 23, 2:06 PM EST to 2:16 PM EST
Where
Coweta County, 2.37 mi WSW of Welcome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.387, -84.918

The Coweta County Emergency Manager reported tress blown down in the 300 block of Summers McKoy Road.

Thunderstorm Wind, Whitfield

When
June 23, 2:06 PM EST to 2:16 PM EST
Where
Whitfield County, 0.74 mi ESE of Mount Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.777, -85.037

A trained spotter reported trees blown down near the intersection of Enclave Drive and Mill Creek Road.

Thunderstorm Wind, Jones

When
June 23, 2:12 PM EST to 2:35 PM EST
Where
Jones County, 2.68 mi W of Van Buren to 1.93 mi SW of Plentitude
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.877, -83.576

The Jones County Emergency Manager reported trees and power lines blown down in the far southwestern portion of the county. Some locations include Lakeridge Lane, where a downed power line caused a house fire, and around the intersection of New Clinton Road and Adahi Drive.

Thunderstorm Wind, Pulaski

When
June 23, 2:15 PM EST to 2:30 PM EST
Where
Pulaski County, 0.39 mi E of Tippets
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.270, -83.473

The Pulaski County Emergency Manager reported power lines blown down along Mansfield Road.

Thunderstorm Wind, Whitfield

When
June 23, 2:30 PM EST to 2:40 PM EST
Where
Whitfield County, 1.74 mi SSE of Union Point
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.746, -84.909

The Whitfield County 911 center reported a tree blown down near the intersection of Airport Road and Ben Hill Road.

Thunderstorm Wind, Fulton

When
June 23, 2:45 PM EST to 2:55 PM EST
Where
Fulton County, 1 mi SE of (Atl)atlanta Intl Ar
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
33.640, -84.417

A microburst occurred over the northern portion of Hartsfield-Jackson Atlanta International Airport. Wind speeds of 65 to 75 mph were estimated across the northern ramps with wind damage noted in the FedEx ramps. Several cargo containers were moved, as well as 2 aircraft. The Automated Surface Observing System (ASOS) located approximately 1.5 miles south of the FedEx ramps recorded a 58 mph wind gust at 3:45pm. Damage was also reported to several vehicles in the Delta Airlines parking lot. A lightning strike forced the closing of a runway for 2 hours to repair a 2 foot by 2 foot hole in the runway surface.

Thunderstorm Wind, Newton

When
June 23, 3:24 PM EST to 3:34 PM EST
Where
Newton County, 1.35 mi SW of Hayston to 0.82 mi SW of Hayston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.508, -83.789

The Newton County Emergency Manager reported trees and power lines blown down along Macedonia Road bear the intersection with Poplar Hill Road.

Thunderstorm Wind, Gwinnett

When
June 23, 3:30 PM EST to 3:50 PM EST
Where
Gwinnett County, 2.54 mi NNW of Grayson to 1.29 mi SE of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.911, -83.974

The Gwinnett County Emergency Manager reported trees and power lines blown down from Lawrenceville across Grayson to Loganville. Trees and power lines were downed near the intersection of Webb Gin House Road SW and Memory Way SW with trees down across the road on Plantation Run Drive SW.

Thunderstorm Wind, Walton

When
June 23, 3:33 PM EST to 3:55 PM EST
Where
Walton County, 1.36 mi NE of Walnut Grove to 1.76 mi NW of Snows Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.744, -83.833

The Walton County 911 center reported trees and power lines blown down across the county from Walnut Grove to Monroe and Good Hope. Some locations include Sunset Court at Lake Varner, Broadnax Mill Road, Stock Road, and Marion Ivie Road.

Thunderstorm Wind, Pickens

When
June 23, 3:48 PM EST to 3:58 PM EST
Where
Pickens County, 1.28 mi SSE of Jasper
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.455, -84.408

A trained spotter reported a tree blown down near the intersection of East Church Street and Brittany Lane.

Thunderstorm Wind, Oconee

When
June 23, 4:06 PM EST to 4:16 PM EST
Where
Oconee County, 0.96 mi S of Barnett Shoals
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.816, -83.318

The Oconee County Emergency Manager reported trees blown down near the intersection of Oliver Bridge Road and Flat Rock Road.

Thunderstorm Wind, Putnam

When
June 23, 4:06 PM EST to 4:16 PM EST
Where
Putnam County, 0.91 mi NNE of Note
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.263, -83.416

The Putnam County Sheriff's office reported power lines blown down near the intersection of Highway 129 and River Oak Drive SW.

Thunderstorm Wind, Morgan

When
June 23, 4:08 PM EST to 4:30 PM EST
Where
Morgan County, 1.81 mi WNW of Godfrey to 0.35 mi ESE of Dorsey
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.459, -83.550

The Morgan County 911 center reported a few trees blown down along Highway 83 from around Little River Road near Godfrey to Lions Club Road in Madison.

Thunderstorm Wind, Greene

When
June 23, 4:36 PM EST to 4:46 PM EST
Where
Greene County, 5.08 mi SSW of Thurston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.479, -83.243

The Greene County Emergency Manager reported trees blown down along Highway 44 south of I-20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842084, 842085, 842082, 842086, 842087, 842083, 842088, 842089, 842090, 842091, 842092, 842093, 842094, 842095, 842096, 842102, 842112, 842120, 842121, 842122.